Cancer-induced cachexia

Posted By
5/27/2014 4:12pm
View other posts by
Activity
Replies: 3

Can anyone tell me about this? 

 

I was doing some looking on the internet about my husband losing so much weight with this cancer and I came across this....

 

I am so confused and scared.  My husband just won't eat.  he is continuing to lose weight and has just lost interest in everything.  All he does is sleep.

 

 

Dustilane

POW - (5/27/2014 - 10:26pm)

My brother went through pretty much the same thing-- ever since his diagnosis he spent all day every day in bed and it was a battle to get him to eat anything. I never figured out whether the problem was depression, tumors, medication side effects or what. He was often on steroids and those are known to cause muscle wasting but that didn't explain the debilitating fatigue.

I have met a few other patients who had the same symptoms. Get his thyroid and adrenal hormones checked. Try to get him to talk to someone about depression. And, personally, I would try medical marajuana (legal or not) to see if it would ease nausea and increase appetite. I'm sorry for what you are he are going through. I hope you can find some way to help him feel more vigorous.

GrammyM - (5/27/2014 - 10:27pm)

Hi Dustilane,

Yes, I've read about it when trying to get my husband to eat.  I posted here about coming back from dramatic weight loss, think it's about pg 4 now.

After my husband went 3 days without being able to make himself eat anything and drinking very Iittle I finally got the oncology office to prescribe Megace (magestrol acetate).  We were both disappointed when he took the first dose in the evening and didn't feel like eating, but after the second day he started wanting food again.

Only 5 days on the drug and yesterday was a sleepy low intake day, but at least he's eating again.

Good luck!

GrammyM

 

 

SteveH230 - (5/27/2014 - 11:03pm)

I am not a doctor but this happened to my wife and having researched it a bit I have some undestanding of it. Everybody's case is different, so I would ask his doctor whats going on.  It could be treatment-related side effects that could be managed, for example.  Depression is a another very common but seldom talked about side effect of many of these treatments.  My understanding of cachexia in basic terms is that it happens very often (up to 80%) in late stage cancer patients, but theres not a definitive scientific reason why it occurs.  It seems as if the tumor cells eventually consume most of the energy and nutrients coming from food and eating more doesnt really help.  

Its heartbreaking to go through this as a spouse and I know that scared and helpless feeling.  My Heather had a lot of mets & and did every treatment out there, some of which caused appetite and digestion issues.  She went thru IL-2 and IPI without losing much weight, though she did sleep more. The next 6 mos. she gradually lost weight, slept even more, and became increasingly anemic (doing chemo, whole brain & stereotactic radiation, & anti PD-1) as the cancer kept progressing.  

I just thought it was the treatments and anemia causing the weight loss all along until the radiologist noted that "the patient is diffusely cachetic" or something to that effect on her last scan.  She was starting a PD-1 trial at the time.  Then, between PD-1 infusions we worked on trying to get her protein levels up by mixing in protein powder with smoothies and even putting it on food she could eat like rice.  She wrote it all down and tracked her calories and usually exceeded the daily goal but it wasn't helping her gain weight.  She eventually become very frail and lost all interest in food over her last couple of days before passing away in November.  

I am sorry for the gloomy personal story, but I saw that no one had responded and wanted to give a real perspective from someone who has been through it.  I would recommend talking with his doctor and/or nurse about it and see what they suggest.  He may not have "cachexia" at all.  I hope and pray he regains his strength and responds to his whatever those next steps are.

Best,

Steve

Jeremiah 29:11
For I know the plans I have for you,” declares the Lord, “plans to prosper you and not to harm you, plans to give you hope and a future.